Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Over-the-counter Antihistamine (Theraflu) / PI Interactions?
Jan 23, 2001

Hi docs...thanks for the great column. I'm on a combination of amprenavir + low-dose ritonavir, abacavir, lamivudine, and stavudine. The other day I was fighting a cold, and throughout the course of the day had 3 helpings of Theraflu (acetaminophen + pseudoephedrine + dextromethorphan). That night, I couldn't sleep, and the next morning continued to be extremely agitated, nervous, slightly dizzy, etc. Never had this reaction to Theraflu or other OTC remedies before going on meds. I'm wondering if the PI's I'm taking could have some interaction with the Theraflu (particularly, I'm suspecting, the pseudoephedrine), maybe increasing their concentrations? Thanks.

Response from Dr. Young

You've certainly described what sounds like a relative overdose of Theraflu (or one of it's components). All three parts of Theraflu are metabolized by the liver; though the official listing of drug interactions does not list either pseudoephedrine or dextromethorphan as interacting with the same liver pathway as ritonavir. I suspect that there is enough overlap in the metabolism of either pseudoephedrine or dextromethorphan and ritonavir that you experienced your symptoms. I'd either avoid Theraflu or use, say 1/2 the dose next time.Thanks for a great question. -BY

Benjamin Young, M.D., Ph.D.



Previous
should i be concerned?
Next
IMMOBILIZED - JB

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement